Category: 

What Is Ototoxicity?

Cochlear implants must be surgically implanted, unlike hearing aids which can be inserted or removed at will.
Article Details
  • Written By: Madeleine A.
  • Edited By: W. Everett
  • Image By: Yahoo! Accessibility Lab
  • Last Modified Date: 03 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Ototoxicity, or ear poisoning, refers to a condition in which chemicals or drugs damage the vestibulo-cochlear nerve, or inner ear. The inner ear typically is responsible for the receiving and sending of sounds to the brain, as well as controlling balance. Symptoms of ototoxicity may include tinnitus, which is also known as ringing in the ears. Generally, in addition to annoying ringing, tinnitus can manifest as buzzing, roaring, or humming in the ears. Ototoxicity can also cause hearing loss and balance problems.

Typically, the most common substances that cause ototoxicity include antibiotics such as gentamicin, tobramycin, and streptomycin. These drugs are a classification of antibiotics known as aminoglycoside antibiotics. They generally invade the inner ear via the blood stream, inhalation, or when given intravenously. Aminoglycoside antibiotics are notoriously known for their ability to contribute to ototoxicity, and should therefore only be administered in the absence of other viable treatment options.

Other common causes for ototoxicity may include the ingestion of aspirin, which can cause a temporary ototoxicity, specifically tinnitus, however it may also cause hearing loss. In addition, some anti-cancer drugs, such as Cisplatin and Carboplatin have been implicated in this condition, as have loop diuretics. These diuretics, or water pills include Bumex®, Lasix® and Demadex. Most of the time, however, when these medications are discontinued, symptoms of ototoxicity are diminished as well.

Ad

Diagnosing this condition usually includes a physical examination and medical history, In addition, medical tests such as and electronystagmogram or ENG may be done. This test involves the assessment of balance through a computer that monitors a type of eye movement called nystagmus. During this examination, the patient is instructed to focus on a specific target to track eye movement, or the tracking is done while water is inserted into the canal of the ear.

Frequently, this ear condition resolves on its own after the offending substance is stopped, however, permanent damage is a possibility. Sometimes, treatment may includes hearing aids and cochlear implants. These surgically implanted small devices bypass the affected inner ear and transmit signals to the auditory nerve. If balance is affected because of ear damage, balance therapy is an option. This is also referred to as vestibular rehabilitation, and involves exercises to help coordination and balance skills.

When this sensory condition affects the very young, it is important that it is recognized and treated early. The reason for this is because small children need to hear sounds and voices early in their lives to be able to develop language and speech skills. In the older child, hearing deficits may interfere with communication and socialization. In addition, balance issues can affect patients of any age, because when present, may predispose them for injury and dangerous falls.

Ad

More from Wisegeek

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email